Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Riverton, WY

June 16, 2003Washakie County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 16, 2003, 4:06 PM MDT for Washakie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 4:06 PM MDT (22:06 UTC)
Expired
Jun 16, 2003, 7:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 141 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 162214
FFWRIW
WYC043-170100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
406 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 700 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 9 MILES SOUTHEAST OF TEN   
  SLEEP...OR ABOUT 31 MILES EAST OF WORLAND. DOPPLER RADAR           
  INDICATED HOURLY RAINFALL RATES OF 1 1/2 TO 2 INCHES OVER          
  NORTHEAST WASHAKIE COUNTY. ADDITIONAL RAINFALL OF 1 TO 2 INCHES    
  WILL OCCUR THROUGH 700 PM. THE ASSOCIATED STORM WILL MOVE SLOWLY   
  TO THE NORTHEAST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE
ACROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROAD. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

RESIDENTS LIVING ALONG CREEKS AND STREAM SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4415 10760 4383 10730 4393 10713 4415 10716

$$

LIPSON
2 follow-up statements
000 
WGUS75 KRIW 162251
FFSRIW
WYC043-170100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
455 PM MDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR EASTERN WASHAKIE UNTIL 700 PM 
MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN ACROSS EASTERN WASHAKIE COUNTY FROM EAST OF TEN SLEEP 
SOUTH TO BIG TRAILS.  RADAR RAINFALL ESTIMATES INDICATE THAT A BROAD 
AREA OF 2 1/2 TO 3 1/2 INCHES OF RAINFALL HAS FALLEN IN THESE AREAS 
SINCE AROUND 4 PM. LOCAL AREAS MAY HAVE RECEIVED AS MUCH AS 4 TO 5 
INCHES OF RAINFALL. DUE TO THE SLOW MOVEMENT OF THESE STORMS 
ADDITIONAL HEAVY RAINFALL IS EXPECTED UNTIL 7 PM. 

AREA RESIDENTS SHOULD MONITOR THE WATER LEVEL OF THE NEARBY NOWOOD 
CREEK. IF YOUR VEHICLE STALLS IN HIGH WATER ABANDON IT IMMEDIATELY 
AND CLIMB TO HIGHER GROUND. DO NOT DELAY...RAPIDLY RISING WATER CAN 
SWEEP YOU AND THE VEHICLE AWAY WITH NO WARNING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

LAT...LON 4416 10715 4351 10712 4351 10746 4416 10749
$$

LIPSON
000 
WGUS75 KRIW 170054
FFSRIW
WYC043-170115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR EASTERN WASHAKIE COUNTY WILL BE 
ALLOWED TO EXPIRE AT 7 PM...

AT 655 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. NO REPORTS OF 
FLOODING WERE RECEIVED. THEREFORE...THE WARNING WILL BE ALLOWED TO 
EXPIRE. 

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:12 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT MON JUN 16 2003

.TODAY THROUGH THURSDAY NIGHT...
SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE.
ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS
DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG
AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG
HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE
CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF
AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS
OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN
AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW
UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS
OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY
ISOLD POPS LOOKS GOOD.   MC

.FRIDAY THROUGH MONDAY...
RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL
EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH
SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE
OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON.

.RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 10 hours 6 minutes before
WYZ001>020-022>030-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING
ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY
WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN
AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING.  A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAIN AND HAIL.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL
SIZE AND RAINFALL AMOUNTS.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:19 PM MDTSevere Thunderstorm WarningRIWFremont41 min
Jun 16, 3:39 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs, Natrona, Washakie36 min
Jun 16, 3:53 PM MDTFlash Flood WarningRIWFremont, Natrona3 hr
Jun 16, 4:11 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs49 min
Jun 16, 4:37 PM MDTFlash Flood WarningRIWHot Springs2 hr
Jun 16, 4:37 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona38 min
Jun 16, 4:54 PM MDTTornado WarningRIWFremont, Natrona26 min
Jun 16, 5:20 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona40 min
Jun 16, 5:57 PM MDTSevere Thunderstorm WarningRIWNatrona48 min

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.